Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 4:50 PM CDT for Stanton County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 19, 2008, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:51 PM CDT | HAIL 1 | 11 Nw Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 192150
SVRDDC
KSC187-192230-
/O.NEW.KDDC.SV.W.0247.080619T2150Z-080619T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 530 PM CDT
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES NORTHWEST OF JOHNSON CITY...MOVING
SOUTHEAST AT 22 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...
BIG BOW...
RURAL RESIDENCES OF STANTON COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.
LAT...LON 3773 10207 3773 10184 3764 10157 3741 10153
3740 10196
TIME...MOT...LOC 2150Z 329DEG 19KT 3770 10189
$$2 follow-up statements
000
WWUS53 KDDC 192210
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU JUN 19 2008
KSC187-192230-
/O.CON.KDDC.SV.W.0247.000000T0000Z-080619T2230Z/
STANTON KS-
510 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR STANTON COUNTY...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF JOHNSON CITY...MOVING SOUTHEAST AT 22
MPH.
* LOCATIONS IMPACTED INCLUDE...
MANTER...
JOHNSON CITY...
RURAL RESIDENCES OF STANTON COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.
LAT...LON 3765 10204 3770 10177 3764 10157 3741 10153
3740 10196
TIME...MOT...LOC 2210Z 329DEG 19KT 3761 10179
$$
BIELINSKI000
WWUS53 KDDC 192226
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT THU JUN 19 2008
KSC187-192236-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-080619T2230Z/
STANTON KS-
526 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR STANTON COUNTY EXPIRES AT 530
PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER STANTON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST KANSAS.
LAT...LON 3765 10204 3770 10177 3764 10157 3741 10153
3740 10196
TIME...MOT...LOC 2226Z 329DEG 19KT 3754 10174
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:48 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 19, 3:48 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT THU JUN 19 2008 .DISCUSSION... DAYS 1-2... THE CURRENT PATTERN HAS BEEN VERY DIFFICULT TO FCST GIVEN ALL THE MESOSCALE SYSTEMS THAT THE MODELS DO NOT CAPTURE. THIS WILL CONTINUE FOR THE NEXT SEVERAL DAYS SINCE WE WILL REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES. CLIMATOLOGICALLY, MID JUNE INTO EARLY JULY IS THE MOST FAVORED TIME OF THE YEAR FOR THIS PATTERN SINCE SFC BASED INSTABILITY IS USUALLY TAKEN FOR GRANTED AND OUR FCST AREA TENDS TO BE LOCATED ALONG THE SOUTHERN PERIPHERY OF THE WESTERLIES. WESTERN KANSAS WAS IN THE EXIT REGION OF AN UPPER JET STREAK AGAIN TODAY. STORMS WERE ONGOING AND POPS FOR THIS EVENING WERE HEAVILY INFLUENCED BY CURRENT RADAR TRENDS. THE MODELS PUSH CONVECTION DOWN THE PLAINS TONIGHT AND STABILIZE WESTERN KANSAS. SFC AND ELEVATED CAPES SHOULD BE LOWER ON THURSDAY DESPITE FAVORABLE JET DYNAMICS(NOSE OF 70KT JET IN WESTERN KS). SO TEMPS SHOULD RECOVER INTO THE 80S. GIVEN THE HIGHER STABILITY OVER THE PLAINS, THE BEST CHANCE OF STORM INITIATION MAY BE ON THE FRONT RANGE. BUT SOME OF THESE STORMS COULD STILL DRIFT INTO WESTERN KANSAS IN THE LATE AFTERNOON AND EVENING. DAYS 3-7... THE LOW WILL AMPLIFY BY SATURDAY EVENING WITH MORE OF A NNW OR NW MID LEVEL FLOW PATTERN. ANY STORMS DEVELOPING NEAR THE TERRAIN FEATURES TO OUR WEST SATURDAY AFTERNOON SHOULD TEND TO STAY WEST OF OUR AREA. OUR WESTERN COUNTIES HAVE THE BEST CHANCE OF STORMS SATURDAY NIGHT AS THE STORMS MOVE ONTO THE LOWER TERRAIN. UPPER RIDGING SHOULD BE SHORT LIVED SUNDAY AS THE ECMWF CONTINUES TO SHOW AN MCS ACROSS MUCH OF THE CENTRAL PLAINS MONDAY INTO MONDAY NIGHT AS A WEAK IMPULSE CROSSES THE AREA. POPS WERE RAISED TO 40 PERCENT FOR THIS SYSTEM. THE ECMWF HAS BACKED OFF ON THE LARGE TROUGH OVER THE PACIFIC NW FOR JUNE 26-28. BUT THE GFS AND ECMWF CONTINUE TO SHOW SW KS IN A FAVORED AREA FOR STORM CLUSTERS--NEAR THE SOUTHERN PERIPHERY OF THE WESTERLIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 62 87 / 30 30 30 20 GCK 60 85 60 88 / 30 30 30 30 EHA 60 88 61 89 / 60 40 40 30 LBL 61 86 61 88 / 80 40 40 20 HYS 59 84 61 85 / 30 20 20 20 P28 65 85 63 85 / 30 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CDT THU JUN 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RITTERLING
In the hours before
Special weather statement, Jun 19, 4:03 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 403 PM CDT THU JUN 19 2008 KSZ061>063-074>076-192145- FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-STANTON- 403 PM CDT THU JUN 19 2008 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HAMILTON... HASKELL...KEARNY AND STANTON COUNTIES... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SUBLETTE TO 10 MILES SOUTH OF SYRACUSE. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL ALONG WITH VERY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. LAT...LON 3740 10203 3797 10207 3765 10066 3739 10065 TIME...MOT...LOC 2103Z 332DEG 39KT 3747 10081 18
Local storm report, Jun 19, 4:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 2 W ULYSSES 37.58N 101.39W
06/19/2008 E1.00 INCH GRANT KS EMERGENCY MNGR
PEA TO QUARTER
&&
MBLocal storm report, Jun 19, 4:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 WNW ULYSSES 37.62N 101.49W
06/19/2008 M1.25 INCH GRANT KS PUBLIC
&&
06Local storm report, Jun 19, 4:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SSW ULYSSES 37.55N 101.37W
06/19/2008 E1.75 INCH GRANT KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 16 WNW MEADE 37.37N 100.61W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 WNW MEADE 37.35N 100.54W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.